Medication for ADHD in College
Archived Q&A and Reviews
My son, ''Steve'' is a freshman in college and has started to take Adderall because he says it ''focuses'' him when he does his homework. Steve thinks he may have ADD because this medicaiton is so helpful to him, but I have not noticed any ADD symtoms when he was living at home. Also, Steve is a straight A student going to a very selective college and I don't believe he could preform at that high level of funtioning if he was ADD. I am concerned because I have heard that Adderall can be addictive and also because he is getting these medications from other students. Steve says lots of students at college use Adderall, but I am still very concerned. Any advice would be appreciated. Worried Mom
My son is quite a bit younger than yours (14) and on Adderal since he was 11 or 12. It made a huge difference in his life. I was against it for years, but I now regret not giving it to him sooner. With the kids I see (a few of his friends and that I work with)there hasn't been addiction - most kids I know on it do not want to take it on weekends or holidays or anytime they don't have to. But I know with adults it is quite different. When the doctor was talking to me about it and I really wasn't sure, he did say that anyone would do better with it - so that your son is doing better with it doesn't mean he has ADD - you or I would focus better with it too. If I were in your shoes, I would definitely encourage him to get his own prescription, because the dosages very HUGELY and are not only dependent on weight and how long someone has been on it, etc. I know some kids who are on many times the dose of other kids. Good luck! hoping it works out for your family
Dear Worried Mom, You should be worried, especially since your son is getting this medication from other students. Consider getting him tested for ADD, and explain to him that taking medication from other students can be deadly. Goodness knows where the medication really came from!! My 13 year old daughter has ADD and she is very bright. ADD affects the ability to focus and to organize, not intelligence. My two cents worth is that he should stop the Adderal immediately until he has been properly tested and diagnosed with ADD. Then, his doctor can prescribe appropriate medication.